I would really appreciate it if someone who has had a similar situation would reply to this post. My daughter A age 6 has mild asthma and was prescribed Qvar ( just like Flovent) about 2 months ago. She took the Qvar for 2 weeks and I started to notice bruising all over her body. I immidiatly discontinued the Qvar. I took her to the ER and her platelet count was 56,000. She was refered to a hemotologist two days later and her platelet count was up to 181,000. The doctor said it could be ITP and that they really don't know the cause. He said she was fine and there was no need for her to return. I mentioned that she has started taking Qvar recently and that if he thought this could be causing the low platelet, he said it was unlikely. I got her pulmonologist to convience me that she should continue to take the Qvar. I started her back on Qvar, 3 weeks went by and I noticed bruising again and red dots all over her body including her mouth.Once again I discontinued the Qvar. I took her to the ER and her platelets were 11,000. She was admitted to the hospital and her platelets went down to 3,000. She had a platelet transfusion but it did not help. They did two IVIG treatments and her platelet count went up to 131,000. We will be following up with the hemotologist this Friday. The hemotologist said he could not tell me if this medication was causing the platelets to drop. He said this medication does not have that side effect but he agreed that I should never give her that medication just to be safe. All her other blood work is normal and her physical examination is normal. Has anyone had a similar situation? The doctor said she has ITP. Could the Qvar have caused this drop in platelet? I'm so stressed and worried...
When my son was 7, he had had remission counts with his ITP for 2 years. He was prescribed Flovent for his asthma. He took a single dose. Within two hours, he began bleeding from his nose, had lesions on his tongue, and bruises on his body. We immediately recognized his need to get to a hospital. It took us an hour to get to the children's hospital ER. When we arrived, his counts were under 3,000. He was admitted, but the doctor on duty suggested release. I asked he be kept knowing his history of bleeding. Doctors at the hospital continued his medication and administered a second dose of Flovent. My son lost consciousness and bled more. He required several units of blood and was admitted to ICU. We begged them to discontinue Flovent from his medication regimen. They did. His counts did not rebound for 6 months, however, since we have demanded all doctors check for ITP interactions with drugs prior to prescription, our son has remained in remission for 4 years. We have been threatened with CPS for making these demands as another doctor insisted my son needed Flovent again and wouldn't call my son's hematologist. We took care of the issue by contacting the hematologist ourselves and asking him to intervene which he did gladly. Moral of the story, we as parents must be vigilant of medications prescribed to our children with ITP and continue to advocate for them. You are not alone!
Neither beclomethasone (Qvar) nor fluticasone (Flovent) shows up on lists of drugs causing thrombocytopenia.
Both drugs use the same propellant (HFA 134A or 1,1,1,2-tetrafluoroethane), but that chemical is considered inert.
Adverse events should be reported, as it helps future cases to be taken seriously. You can report it yourself to the FDA and they will contact your physician for details.
Call FDA at 1-800-FDA-1088 to report by telephone.
The Platelet Disorder Support Association does not provide medical advice or endorse any medication, vitamins or herbs. The information contained herein is not intended nor implied to be a substitute for professional medical advice and is provided for educational purposes only. Always seek the advice of your physician or other qualified healthcare provider before starting any new treatment, discontinuing an existing treatment and to discuss any questions you may have regarding your unique medical condition.
Platelet Disorder Support Association 8751 Brecksville Road, Suite 150, Cleveland, Ohio 44141 Phone: 1-87-PLATELET | 877-528-3538 (toll free) | or 440-746-9003 E-mail: firstname.lastname@example.org